Missouri, 2018

Hail and Damaging Winds in Missouri, August 28, 2018

August 28, 2018 · NWS EAX · 23 events in 8 counties and zones

On the afternoon and evening of August 28 several thunderstorms affected the area with hail and wind. The winds ranged from 60 to 70 mph and did some damage to trees, power lines, and some structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon and evening of August 28 several thunderstorms affected the area with hail and wind. The winds ranged from 60 to 70 mph and did some damage to trees, power lines, and some structures. Hail sizes ranged from penny to half-dollar sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 28, 4:53 AM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 28, 4:53 AM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
553 AM CDT Tue Aug 28 2018

.Discussion...
Issued at 259 AM CDT TUE AUG 28 2018

Primary forecast challenge centers on potential for robust
convection today/tonight and associated hazards. Initial scattered
elevated activity may develop after sunrise across northeast Kansas
and quickly slide into northwest Missouri upon strong moisture
transport with the low-level jet. While there may be some residual
cloud cover during the late morning hours, ample heating is expected
across the forecast area today. Strong instability (3000-4000 J/kg)
is expected to be in place by mid-afternoon with effective shear
around 30 kts, providing an environment conducive for strong to
severe weather. Perhaps the greatest uncertainty for convection will
reside with the strength of the capping inversion. Current
projections suggest a stout cap will be in place, with increasing
strength south/westward extent. Best upper support/large scale
ascent will reside over Iowa into far northern Missouri, and these
areas will have not only the best chance for daytime convection, but
also the best shear/instability juxtaposed. To the south, convection
along/just ahead of the cold front will be more isolated, at least
initially, with the best chances of severe weather near/north of
Highway 36 prior to sunset. With time, additional convection may
backbuild/develop southwestward along the cold front as it pushes
south, but inhibition will also be increasing by the evening hours.
Forecast still calls for scattered convection along much of the
front as it pushes south, but there is some uncertainty to the
actual coverage and intensity of storms in areas along/south of
Interstate 70. Semi-discrete storm mode should initially favor
potential for large hail and damaging wind gusts, with an evolution
to clusters providing a primary threat of damaging winds. In
addition, with potential edge of inhibition near/over the forecast
area, may see robust convection tending to redevelop and pass over
the same geographical areas during the evening hours. With high
precipitable water values AOA 2 inches in place, localized flash
flooding is certainly possible - although specific predictability
will be on the storm scale.

Pleasant weather will follow on Wednesday, with afternoon readings
in the 70s, drier air advecting into the area, and clouds clearing.
Upper flow becomes zonal late in the week, spelling the chance for
periodic episodes of active weather returning Thursday night into
the weekend. Model members continue to show modest spread, therefore
overall predictability and confidence is low at this time.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 549 AM CDT TUE AUG 28 2018

Terminals should generally remain free of impacts through early
afternoon, with the exception of STJ that may see a brief period
of mid-morning showers quickly moving northeast. Additionally,
could see a very brief period of LLWS at the start of this
forecast, although with the gusty winds already occurring,
overall impacts should be minimal. Otherwise, thunderstorm chances
increase during the late afternoon and continue into the evening.
Local impacts at terminals could fall as low as IFR in the
strongest storms, but prevailing should be VFR/MVFR. Stratus may
move into terminals prior to the end of the forecast period, with
precipitation ending.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Blair
Hazardous weather outlook, Aug 28, 4:02 AM CST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
502 AM CDT Tue Aug 28 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
502 AM CDT Tue Aug 28 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Heat indices between 97-102 degrees are expected this afternoon.

 Severe storms are possible across the area late this afternoon into
 this evening. Large hail and damaging winds will be the main
 threats however, an isolated tornado cannot be completely ruled out.

 These storms will be capable of producing heavy rainfall which may
 lead to localized flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 28, 8:27 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
927 AM CDT TUE AUG 28 2018

MOZ002-003-281515-
Worth MO-Nodaway MO-
927 AM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WORTH AND EASTERN
NODAWAY COUNTIES UNTIL 1015 AM CDT...

At 927 AM CDT, Doppler radar was tracking a strong thunderstorm near
Maryville, moving northeast at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Maryville, Hopkins, Ravenwood, Sheridan, Parnell, Pickering and
Arkoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4057 9444 4018 9486 4025 9502 4057 9483
TIME...MOT...LOC 1427Z 210DEG 49KT 4029 9489

Grana
Special weather statement, Aug 28, 8:31 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
931 AM CDT TUE AUG 28 2018

KSZ102-MOZ011-281500-
Doniphan KS-Holt MO-
931 AM CDT TUE AUG 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN AND CENTRAL
HOLT COUNTIES UNTIL 1000 AM CDT...

At 931 AM CDT, Doppler radar was tracking a strong thunderstorm near
White Cloud, or 7 miles northwest of Highland, moving northeast at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mound City, Highland, Oregon, Forest City, White Cloud, Big Lake,
Fortescue, Bigelow and Iowa Point.

This includes Interstate 29 between mile markers 74 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4007 9539 4019 9533 4011 9504 3983 9529
      3985 9534 4000 9534 4000 9531 4003 9535
      4003 9540 4004 9542
TIME...MOT...LOC 1431Z 208DEG 31KT 3994 9535

Grana

The radar

The Omaha radar (KOAX), 166 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 6 hail, 1 lightning. Local standard time, as filed.

Hail, Nodaway

When
August 28, 8:48 AM CST
Where
Nodaway County, Maryville
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.350, -94.870

Lightning, Nodaway

When
August 28, 11:30 AM CST
Where
Nodaway County, 0.39 mi SW of Maryville
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.346, -94.875

From KSHB 41 Action News: A 35-year-old Maryville, Missouri man died Tuesday afternoon after he was struck and killed by lightning while fishing. Maryville Public Safety officers were dispatched around 12:30 to the City Reservoir on a 9-1-1 call. When they arrived, they located Ryen Browning dead on the scene. An initial investigation indicated that Browning was fishing from the bank when he was struck by lightning.

Link to Article: https://www.kshb.com/news/state/missouri/missouri-man-struck-killed-by-lightning-while-fishing .

Thunderstorm Wind, Clay

When
August 28, 4:13 PM CST to 4:16 PM CST
Where
Clay County, 0.54 mi E of (Mkc)ks City Dntn Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.120, -94.590

ASOS at Downtown Kansas City recorded a 64 mph wind gust.

Hail, Jackson

When
August 28, 4:19 PM CST
Where
Jackson County, 3.82 mi W of Dodson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.990, -94.600

Thunderstorm Wind, Jackson

When
August 28, 4:19 PM CST to 4:22 PM CST
Where
Jackson County, 3.5 mi S of Kansas City
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.030, -94.560

Broadcast media reported a couple were trapped in their home when a large tree fell onto it. The extent of the damage to the home is otherwise unknown.

Thunderstorm Wind, Jackson

When
August 28, 4:20 PM CST to 4:23 PM CST
Where
Jackson County, 3.85 mi NW of Dodson
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.020, -94.580

Numerous large tree limbs were down in the Brookside area of Kansas City.

Thunderstorm Wind, Clay

When
August 28, 4:25 PM CST to 4:28 PM CST
Where
Clay County, 3.15 mi WNW of Liberty Mitchell Arp
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.305, -94.500

Broadcast media reported that a home under construction partially collapsed near NE Sherman Road and NE 116th Terrace near Liberty.

Thunderstorm Wind, Jackson

When
August 28, 4:25 PM CST to 4:28 PM CST
Where
Jackson County, 3.45 mi S of Kansas City
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.030, -94.570

Numerous large tree limbs were down across the Rockhurst University campus.

Hail, Jackson

When
August 28, 4:38 PM CST
Where
Jackson County, 2.77 mi ESE of Blue Summit
Measured
0.88 in hail
Reported by
Public
Coordinates
39.040, -94.400

Thunderstorm Wind, Clay

When
August 28, 4:39 PM CST to 4:42 PM CST
Where
Clay County, 0.54 mi W of Gladstone
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
39.230, -94.490

A few 4 to 6 inch tree limbs were blocking the roadway near Pleasant Valley.

Hail, Jackson

When
August 28, 4:57 PM CST
Where
Jackson County, 2.14 mi NNE of Blue Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
39.050, -94.270

Thunderstorm Wind, Grundy

When
August 28, 5:05 PM CST to 5:08 PM CST
Where
Grundy County, 2.33 mi NNW of Edinburg
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.110, -93.720

Winds were estimated at 60-65 mph near Brimson.

Thunderstorm Wind, Grundy

When
August 28, 5:30 PM CST to 5:33 PM CST
Where
Grundy County, 4.95 mi SSE of Trenton Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
State Official
Coordinates
40.010, -93.580

A tree was down along Highway 65 just north of Trenton.

Hail, Grundy

When
August 28, 5:34 PM CST to 5:36 PM CST
Where
Grundy County, 2.96 mi NW of Dunlap
Measured
1.25 in hail
Reported by
Public
Coordinates
40.150, -93.520

Thunderstorm Wind, Grundy

When
August 28, 5:35 PM CST
Where
Grundy County, 1.73 mi ENE of Dunlap
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.130, -93.450

A few large trees were blown down and a shed was blown in just west of Galt.

Thunderstorm Wind, Grundy

When
August 28, 5:40 PM CST to 5:43 PM CST
Where
Grundy County, 0.53 mi W of Galt
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.130, -93.390

A large maple tree was down in Galt.

Thunderstorm Wind, Grundy

When
August 28, 6:09 PM CST to 6:12 PM CST
Where
Grundy County, 3.19 mi SSW of Dunlap
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.080, -93.510

Several large tree limbs around 6 inches in diameter broke due to strong winds.

Thunderstorm Wind, Sullivan

When
August 28, 6:09 PM CST to 6:12 PM CST
Where
Sullivan County, 1.48 mi SSE of Milan
Measured
65 kt (75 mph) measured gust
Reported by
Amateur Radio
Coordinates
40.180, -93.110

A peak wind of 75.2 mph was recorded by an amateur radio operator. Power was knocked out at their location.

Thunderstorm Wind, Sullivan

When
August 28, 6:10 PM CST to 6:13 PM CST
Where
Sullivan County, 2.81 mi N of Browning
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.070, -93.160

A tree was down along Highway 5 north of Browning.

Thunderstorm Wind, Randolph

When
August 28, 6:40 PM CST to 6:43 PM CST
Where
Randolph County, 0.87 mi NE of Jacksonville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.590, -92.470

A trained spotter estimated 60 mph winds near Jacksonville.

Thunderstorm Wind, Adair

When
August 28, 6:58 PM CST to 7:01 PM CST
Where
Adair County, 0.53 mi E of Willmathsville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.330, -92.390

A 10 inch diameter tree was snapped.

Hail, Macon

When
August 28, 7:00 PM CST to 7:01 PM CST
Where
Macon County, 1.06 mi E of Anabel
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.750, -92.330

Thunderstorm Wind, Macon

When
August 28, 7:00 PM CST to 7:03 PM CST
Where
Macon County, 1.06 mi E of Anabel
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.750, -92.330

An Emergency Manager reported a 65-70 mph wind gust near Anabel.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Nodaway2018-08-2835MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779239, 786060, 779256, 779240, 779245, 779246, 779247, 779248, 779241, 779249, 779242, 779257, 779250, 779243, 779251, 779252, 779253, 779258, 779254, 779259, 779255, 779244, 779260.